Clinical Journal of Gastroenterology

, Volume 3, Issue 5, pp 254–258

A case of severe acute hepatitis C and delayed antibody production due to rituximab therapy

  • Masaaki Hiura
  • Ryo Onizuka
  • Ryoichi Narita
  • Shintaro Abe
  • Akinari Tabaru
  • Masaru Harada
Case Report

DOI: 10.1007/s12328-010-0171-z

Cite this article as:
Hiura, M., Onizuka, R., Narita, R. et al. Clin J Gastroenterol (2010) 3: 254. doi:10.1007/s12328-010-0171-z
  • 56 Views

Abstract

A 59-year-old male patient underwent surgical treatment for non-Hodgkin’s lymphoma of the right scrotum in October 2007. He received a total of 4 courses of two different adjuvant chemotherapy regimens including rituximab from January to April 2008. In June 2008 he was hospitalized due to severe liver dysfunction with an alanine aminotransferase of 2039 IU/l and a prothrombin time of 23.3%. He was diagnosed with acute hepatitis C by the detection of hepatitis C virus (HCV) RNA and negative anti-HCV antibody, and his hepatic function improved with bed rest during hospitalization; however, the production of anti-HCV antibodies was not detected until January 2009. Severe liver dysfunction is uncommon among patients with acute hepatitis C, and the long window (8 months) between HCV infection and the development of anti-HCV antibodies observed in the present case may have been due, at least in part, to a B cell disorder caused by rituximab therapy. In addition to the well-known risk of reactivation of hepatitis B virus infection in patients undergoing chemotherapy, physicians should be aware of the potential effects of chemotherapy on the clinical course of HCV infection.

Keywords

Acute hepatitisHepatitis C virusHumoral immunityRituximab

Copyright information

© Springer 2010

Authors and Affiliations

  • Masaaki Hiura
    • 1
  • Ryo Onizuka
    • 1
  • Ryoichi Narita
    • 1
  • Shintaro Abe
    • 1
  • Akinari Tabaru
    • 1
  • Masaru Harada
    • 1
  1. 1.Third Department of Internal MedicineUniversity of Occupational and Environmental Health, Japan School of MedicineKitakyushuJapan